MAUDE Adverse Event Report: WELCH ALLYN, INC KLEENSPEC 590 PREMIUM VAG SPEC LG CASE; KLEENSPEC DISPOSABLE VAGINAL SPECULA, LARGE

WELCH ALLYN, INC KLEENSPEC 590 PREMIUM VAG SPEC LG CASE; KLEENSPEC DISPOSABLE VAGINAL SPECULA, LARGE
Model Number 59004
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The 59004 large vaginal speculum involved in the event was returned to welch allyn for engineering evaluation along with 5 unused vaginal specula still sealed the polybag.Welch allyn engineering determined the lower bill break to a very clean break with no sharp edges or stress cracks.The damaged speculum was also observed to have discoloration and cracks not consistent with unused specula and scuff marks on both upper and lower blades were observed in the middle of the blade length.Engineering noted some plastic discoloration typical of repeated chemical and or enclave use but also noted the vaginal speculum was decontaminated at welch allyn prior to the engineering evaluation that may have caused or contributed to finding.Note: customer noted vaginal specula was not cleaned or sterilized with anything prior to use.Customer noted speculum was single use.The 5 returned unused vaginal specula from the same lot were reviewed.Visual inspection of all 5 unused 59004 specula show scuff marks consistent with the vaginal speculum involved in event.All 5 of the unused 59004 vaginal specula were examined, under a 25x power microscope, for small hairline cracks.No cracks were observed on any of the 5 unused vaginal specula.A destructive test was performed to try to duplicate the customer complaint.A force of 29 lbs.Was determined to be the amount of force required to break the lower bill.This amount of force exceeds the minimum requirement of the 6 lbs.Force that is utilized in a test conducted at the time of manufacture as noted in the device history record.Based on the lot number of the device, it was determined that the date of manufacture was 2015-09-21.Review of the dhr for the speculum found the lot passed all release testing.A review of customer complaints found that this is the first occurrence of a lower bill break in use since april 2010.There have been no prior reported complaints for the 59004 vaginal specula.Sales since april 2010 show approximately (b)(4) devices have been sold.Based on this information, no further action is required.
 
Event or Problem Description
A welch allyn sales representative in the (b)(6) informed welch allyn customer care that a 59004 kleenspec large disposable vaginal speculum broke inside a patient during an examination.A photo of the broken vaginal speculum involved in the event indicated that approximately 0.5 inch of the leading edge of the lower bill broke off from the vaginal speculum.The broken piece was removed from the patient's vagina without incident and the patient was not injured in the event.

Brand Name
KLEENSPEC 590 PREMIUM VAG SPEC LG CASE
Common Device Name
KLEENSPEC DISPOSABLE VAGINAL SPECULA, LARGE
Manufacturer (Section D)
WELCH ALLYN, INC
4341 state street road
p.o. box 220
skaneateles falls NY 13153 0220
MDR Report Key6677072
Report Number1316463-2017-00007
Device Sequence Number10781278
Product Code HIB
UDI-Device Identifier00732094143652
UDI-Public00732094143652
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K070964
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number59004
Device Catalogue Number59004
Device Lot Number20150921
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2017
Initial Report FDA Received Date06/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;